Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 7, NWS El Paso, TX

May 16, 2007Hudspeth County, Texas

NWS El Paso, TX issued this flash flood warning at May 16, 2007, 4:42 AM MDT for Hudspeth County, Texas. It took effect at May 16, 2007, 4:48 AM MDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 2007, 4:42 AM MDT (10:42 UTC)
In effect from
May 16, 2007, 4:48 AM MDT
Expired
May 16, 2007, 7:45 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Whole counties

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 133 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:00 AM MDTFLASH FLOODSierra Blanca, TXSEVERAL HOUSES WERE FLOODED IN SIERRA BLANCA AND SEVERAL ROADS WERE CLOSED DUE TO FLOODING. FM ROAD 1111 HAD PART OF THE PAVEMENT WASHED AWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2007-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2007-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 161048
FFWEPZ
TXC229-161345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
442 AM MDT WED MAY 16 2007

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HUDSPETH COUNTY IN SOUTHWEST TEXAS...
  THIS INCLUDES THE CITY OF SIERRA BLANCA...

* UNTIL 745 AM MDT

* AT 436 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.


ONE TO TWO INCHES OF RAIN HAVE FALLEN IN SIERRA BLANCA IN THE LAST 
HOUR AND JUST WEST OF SIERRA BLANCA IN THE QUITMAN MOUNTAINS UPWARDS 
OF FOUR INCHES OF RAIN HAVE FALLEN.  MOTORISTS ALONG I-10 EAST AND 
WEST OF SIERRA BLANCA SHOULD EXERCISE CAUTION THIS MORNING.  IN 
ADDITION RUNOFF FROM THE STORMS WILL MOVE ACROSS F.M. ROAD 1111 
ABOUT 6 MILES SOUTH OF THE INTERSTATE.  RANCHERS AND OTHERS WHO USE 
F.M. ROAD 1111 NORTH AND SOUTH OF INTERSTATE 10 SHOULD EXERCISE 
CAUTION THIS MORNING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3111 10552 3105 10538 3118 10531 3124 10548

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at May 15, 11:15 PM MDT, 5 hours 27 minutes earlier.

Area forecast discussion, May 15, 11:15 PM MDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 PM MDT TUE MAY 15 2007

.SYNOPSIS...
A VERY ACTIVE WEATHER PATTERN WILL OCCUR FOR THE NEXT SEVERAL DAYS
AS A MOIST ATMOSPHERE AND A SERIES OF UPPER LEVEL DISTURBANCES
DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. LOCALLY
HEAVY RAINFALL...SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE
THROUGH THE PERIOD. A FEW OF THE STORMS MAY BECOME SEVERE...
PRODUCING LARGE HAIL. DAYTIME TEMPERATURES WILL BE A FEW DEGREES
BELOW NORMAL DUE TO INCREASED CLOUDS AND MOISTURE.

&&

.DISCUSSION...
AN ACTIVE PATTERN OF DAYTIME AND NOCTURNAL SHOWERS AND
THUNDERSTORMS WILL BE IN PLACE TODAY THROUGH MONDAY. A COLD FRONT
HAS PUSHED WEST ACROSS THE FORECAST AREA TODAY...PULLING
ADDITIONAL LOW LEVEL MOISTURE INTO AREA. AT THE SAME TIME A SERIES
OF WEAK UPPER LEVEL DISTURBANCES OR IMPULSES IN THE WESTERLY FLOW
ALOFT ARE MOVING ACROSS THE DESERT SOUTHWEST...OVERRUNNING THE LOW
LEVEL MOIST EASTERLY FLOW. WITH AN MOIST AND UNSTABLE AIR MASS IN
PLACE... SHOWERS AND THUNDERSTORMS WILL BE EASILY TRIGGERED BY THE
UPPER LEVEL IMPULSES AS THEY MOVE ACROSS. DECENT DIRECTIONAL SHEAR
AND CAPE VALUES WOULD INDICATE THAT SOME OF THE THUNDERSTORMS MAY
REACH SEVERE CRITERIA IN THIS AFTERNOON AND EARLY EVENING...
CAPABLE OF PRODUCING LARGE HAIL.

ANOTHER FEATURE OF THIS PATTERN WILL THE POTENTIAL FOR HEAVY
RAINFALL. ABUNDANT MOISTURE IS IN PLACE WITH PRECIPITABLE WATER
VALUES RUNNING AT 170 PERCENT OF NORMAL OR HIGHER. LOCALLY HEAVY
RAINFALL IS POSSIBLE FROM SHOWERS AND THUNDERSTORMS THAT DEVELOP
OVER THE NEXT FEW DAYS. MODELS HAVE BEEN HIGHLY VARIABLE IN THE
AMOUNT OF PRECIP EXPECTED FROM THIS PATTERN WITH WIDESPREAD HIGH
PRECIP AMOUNTS UNCERTAIN. AS THIS PATTERN CONTINUES OVER THE NEXT
SEVERAL DAYS...A FLASH FLOOD WATCH MAY BE NECESSARY FOR PORTIONS
OF THE FORECAST AREA...OTHERWISE...LOCALIZED MINOR FLOODING IN
LOW LYING AREAS AND ALONG DRAINAGES MAY OCCUR NEAR THUNDERSTORMS.

CONDITIONS WILL BEGIN TO DRY OUT TOWARD SUNDAY AFTERNOON AND
MONDAY AS THE MOISTURE AND INSTABILITY BEGINS TO SHIFT EAST. A
DRIER PATTERN IS EXPECTED FOR MUCH OF THE FOLLOWING WEEK WITH
TEMPERATURES WARMING TO NEAR NORMALS.

&&

.AVIATION...VALID 16/00Z-17/00Z. VFR CONDITIONS THROUGH MOST THE
PERIODS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AS THE
DAY PROGRESSES AND CONTINUE ON OVERNIGHT. MVFR AND IFR CONDITIONS
CAN BE EXPECTED NEAR STORMS DUE TO RAIN SHAFTS/BLOWING DUST AND
POSSIBLE HAIL. SEE APPROPRIATE TAFS AND TWEBS FOR MORE DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 63  80  58  79  59 /  50  50  50  50  40
SIERRA BLANCA TX        57  72  52  75  52 /  60  60  50  50  40
LAS CRUCES              60  82  59  80  56 /  50  50  50  50  40
ALAMOGORDO              56  77  54  75  52 /  60  60  50  50  40
CLOUDCROFT              42  58  41  58  42 /  60  60  60  50  50
TRUTH OR CONSEQUENCES   57  82  57  78  55 /  50  50  50  50  40
SILVER CITY             51  77  51  76  49 /  30  50  50  50  40
DEMING                  59  84  58  82  55 /  40  50  50  40  40
LORDSBURG               59  86  59  86  56 /  30  40  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/23
Hazardous weather outlook, May 15, 8:22 AM MDT, 20 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
822 AM MDT TUE MAY 15 2007

NMZ022>025-030>032-TXZ055-056-161430-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
822 AM MDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
AN APPROACHING COLD FRONT WILL COMBINE WITH SURFACE MOISTURE AND
AN UPPER LEVEL STORM SYSTEM TO GIVE US A CHANCE FOR AFTERNOON AND
EVENING THUNDERSTORMS...SOME STORMS MAY PRODUCE HALF INCH
HAIL...WIND GUSTS TO 50 MPH AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ON WEDNESDAY WE WILL SEE A CHANCE FOR HEAVY RAIN ACCUMULATION.
RAINFALL TOTALS OF ONE HALF TO AN INCH WILL BE POSSIBLE WITH A
THREAT FOR SOME ISOLATED FLASH FLOODING.

THE RAIN CHANCES WILL CONTINUE THROUGH THE WEEKEND...BUT THE
THREAT FOR HEAVY RAINS OR SEVERE WEATHER WILL DIMINISH.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CALLED UPON FOR REPORTS TODAY AND WEDNESDAY.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:18 AM MDTFlash Flood WatchEPZ25 hr
May 16, 7:38 AM MDTFlash Flood WarningEPZHudspeth2 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.